Home » News » Psychotherapy News » Risk Among Dementia Drugs


Risk Among Dementia Drugs

By Senior News Editor
Reviewed by John M. Grohol, Psy.D. on May 28, 2009

Risk Among Dementia DrugsA new Canadian study suggests the side effects associated with several commonly prescribed dementia medications may be putting individuals at risk.

Cholinesterase inhibitors (Aricept, Exelon and Reminyl) are often prescribed for people with Alzheimer’s disease and related dementias because they increase the level of a chemical in the brain that seems to help memory.

Although such drugs are known to provoke slower heart rates and fainting episodes, the magnitude of these risks has not been clear until now.

“This is very troubling, because the drugs are marketed as helping to preserve memory and improve function,” says Dr. Sudeep Gill, who is an Ontario Ministry of Health and Long-term Care Career Scientist, working at Providence Care’s St. Mary’s of the Lake Hospital in Kingston.

“But for a subset of people, the effect appears to be the exact opposite.”

In a large study using province-wide data, Dr. Gill and his colleagues discovered that people who used cholinesterase inhibitors were hospitalized for fainting almost twice as often as people with dementia who did not receive these drugs. Experiencing a slowed heart rate was 69 percent more common among cholinesterase inhibitor users.

In addition, people taking the dementia drugs had a 49 percent increased chance of having permanent pacemakers implanted and an 18 percent increased risk of hip fractures.

Unfortunately, Dr. Gill continues, this class of drugs is one of the few effective dementia treatments available today. Acknowledging that these drugs do have an important role in the management of dementia, he suggests that people who are already at a higher risk (for example, those who have had previous episodes of fainting or slowed heart rate) may want to ask their doctors to reassess the value of taking the drugs.

Slowing of the heart rate from cholinesterase inhibitors, if significant, may cause a person to faint and suffer fall-related injuries such as a broken hip – often debilitating and sometimes fatal for seniors.

However, many physicians aren’t aware of the connection between these problems and the dementia drugs, Dr. Gill notes.

If the association with dementia drugs is not identified, people who faint may be prescribed a permanent pacemaker: an invasive procedure that can involve serious complications for seniors. Both the injuries incurred from falling and the risks from pacemaker implants are “downstream consequences” of not recognizing this drug-induced phenomenon.

“This study does not suggest that dementia patients shouldn’t take these drugs,” says Dr. Gill. “What’s critical is that patients, caregivers and physicians be aware of the potential side effects, and weigh these risks carefully against the potential for beneficial effects.”

The findings are published in the journal Archives of Internal Medicine. Scientists from the Institute for Clinical Evaluative Sciences, the University of Toronto and Harvard University are also on the research team.

The study uses data housed at the Institute for Clinical Evaluative Sciences (ICES). Ontario’s first satellite unit of ICES was established at Queen’s in 2007 to provide university researchers with electronic access to Ontario health datasets and population registries by secured and encrypted lines. Areas of focus at Queen’s include cancer, pharmacological studies and dementia.

Source: Queen’s College

 

APA Reference
Nauert, R. (2009). Risk Among Dementia Drugs. Psych Central. Retrieved on October 31, 2014, from http://psychcentral.com/news/2009/05/28/risk-among-dementia-drugs/6145.html